All adults should get 4,700 milligrams of potassium each day, according to the Institute of Medicine. Potassium is a mineral that helps your cells function properly and works with the sodium you take in to keep your blood pressure low. Although the IOM does not list an amount of potassium that is dangerously high, it warns that taking too much of it through supplements can cause serious health conditions.
If you take in more potassium than your kidneys can get rid of, you may develop high blood potassium, or hyperkalemia. This rarely happens through diet alone, so don't be afraid of bananas and potatoes, but if you take diuretics, mega-doses of potassium supplements, ACE inhibitors or certain antibiotics, you may be at a higher risk for hyperkalemia, according to the Linus Pauling Institute. Severe cases can be life-threatening, so talk to your health care provider if you think you might have high potassium levels.
Many people with mildly elevated blood potassium do not have any noticeable symptoms, making it a difficult condition to diagnose. If you have too much potassium in your blood, you may experience a wide array of side effects. Some are just unpleasant, like diarrhea, upset stomach and nausea, but severe hyperkalemia can lead to more alarming symptoms, including neurological and muscular issues, tingling hands and feet, muscle weakness or temporary paralysis.
Too much potassium can cause serious cardiovascular problems. Some people with high potassium levels develop a slow or irregular heart rhythm, also called cardiac arrhythmia. Your doctor can diagnose this by doing an EKG test, or electrocardiogram. Cardiac arrhythmia is the most serious complication of hyperkalemia because it can lead to cardiac arrest. Even mild cases of hyperkalemia can lead to dangerous heart rate irregularities, according to researchers who published a study in "International Journal of Cardiology" in 2010, so if you feel palpitations or other abnormalities, get yourself checked.
Muscle Weakness and Paralysis
Another alarming condition that too much potassium can cause is extreme, sudden muscle weakness. In 2010, a group of doctors published an account of a patient with hyperkalemia in the "American Journal of Medicine." He was experiencing weakness and was unable to move either of his legs. After running a series of tests, they found that he had abnormally high potassium in his blood, which was causing paralysis. The researchers concluded that early diagnosis and prompt treatment of hyperkalemia can reverse paralysis and muscle weakness and possibly save lives.
- Linus Pauling Institute: Potassium
- University of Maryland Medical Center: Potassium
- Institute of Medicine: Dietary Reference Intakes -- Electrolytes and Water
- International Journal of Cardiology: Mild Hyperkalemia and Outcomes in Chronic Heart Failure: A Propensity Matched Study
- American Journal of Medicine: Acute Paralysis in a Uremic Patient
- Ablestock.com/AbleStock.com/Getty Images